Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

October 13, 2012Nemaha County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 13, 2012, 8:05 PM CDT for Nemaha County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 8:05 PM CDT (01:05 UTC)
Expired
Oct 13, 2012, 8:30 PM CDT
In force
25 min
Issued by
NWS Topeka, KS

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WWUS83 KTOP 140105
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT SAT OCT 13 2012

KSZ011-140130-
NEMAHA-
805 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA COUNTY...

THROUGH 830 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONEIDA...BERN AND SABETHA.

&&

LAT...LON 3986 9579 3969 9612 3993 9625 3998 9624
      4001 9618 4001 9579
TIME...MOT...LOC 0105Z 225DEG 40KT 4003 9618 3982 9606

$$
HENNECKE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 6:29 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 13, 6:29 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT SAT OCT 13 2012

...UPDATE TO AVIATION...

.DISCUSSION...

...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS
THE AREA...

THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON
CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE
CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME
ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY
CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS
THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER
INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE
TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST
ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT
EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND
EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND
VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT
MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING
MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z
ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU
AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY
INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY
DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN
PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL
EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA
THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS
WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS
AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND
EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS.
THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME
SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID
MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER
70S. BLAIR

MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF
OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS
SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT
PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF
CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON
WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY
FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH
PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT THE TERMINALS
THROUGH 06Z. MVFR CIGS SHOULD HOLD AT TOP AND FOE WHILE VFR CIGS
EXPECTED AT MHK WHERE SKIES HAVE CLEARED. HOWEVER WITH TSRA EXPECT
BOTH MVFR CIGS AND VSBYS AT MHK AND IFR CIGS AND VSBYS AT TOP AND
FOE. END OF CONVECTION SHOULD OCCUR IN THE 06Z-09Z PERIOD WITH
CLEARING SKIES THEREAFTER. WINDS WILL SHIFT TO THE SOUTHWEST AS
DRYLINE/PACIFIC FRONT MOVES THROUGH THEN TO THE NORTHWEST BY 13Z
SUNDAY.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 13, 12:55 PM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT SAT OCT 13 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-141800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1255 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE BY
MID TO LATE AFTERNOON ACROSS THE ENTIRE AREA...THEN MAINLY OVER
NORTHEAST AND EAST CENTRAL AREAS INTO THE EVENING AS A COLD FRONT
MOVES EASTWARD. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS...BUT HAIL UP TO THE SIZE OF
HALF DOLLARS AND A ISOLATED TORNADOES CANNOT BE RULED OUT IN THE
MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORM CHANCES
WILL END FROM WEST TO EAST ACROSS THE AREA SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
NIGHT ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THROUGH THE EVENING
HOURS.

BLAIR

In the hours before

Local storm report, Oct 13, 5:24 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     SSE MINNEAPOLIS         39.12N 97.70W
10/13/2012  E65 MPH          OTTAWA             KS   TRAINED SPOTTER

&&

JW
Local storm report, Oct 13, 5:36 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
10/13/2012                   OTTAWA             KS   LAW ENFORCEMENT

            SHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS
            IN MINNEAPOLIS.

&&

JW
Special weather statement, Oct 13, 6:09 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SAT OCT 13 2012

KSZ034-132345-
OTTAWA-
609 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WELLS.

&&

LAT...LON 3931 9753 3931 9748 3930 9737 3927 9737
      3916 9738 3896 9763 3896 9790
TIME...MOT...LOC 2309Z 227DEG 39KT 3908 9762

BLAIR
Special weather statement, Oct 13, 6:13 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT OCT 13 2012

KSZ009-132345-
WASHINGTON-
613 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF WASHINGTON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LINN...GREENLEAF...WASHINGTON...BARNES...HOLLENBURG AND HANOVER.

&&

LAT...LON 4000 9680 3969 9681 3957 9701 3957 9736
      4000 9702
TIME...MOT...LOC 2313Z 227DEG 39KT 3957 9715

$$ BLAIR
Local storm report, Oct 13, 7:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             12 SSW CONCORDIA        39.41N 97.75W
10/13/2012  E1.00 INCH       CLOUD              KS   STORM CHASER

            DELAYED REPORT...STORM CHASER REPORTED 1.00 HAIL VIA
            SPOTTER NETWORK

&&

SBLAIR
Special weather statement, Oct 13, 8:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT SAT OCT 13 2012

KSZ011-140130-
NEMAHA-
805 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA COUNTY...

THROUGH 830 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONEIDA...BERN AND SABETHA.

&&

LAT...LON 3986 9579 3969 9612 3993 9625 3998 9624
      4001 9618 4001 9579
TIME...MOT...LOC 0105Z 225DEG 40KT 4003 9618 3982 9606

HENNECKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:29 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha31 min
Oct 14, 2:11 AM CDTSpecial Weather StatementTOPDickinson34 min
Oct 14, 2:44 AM CDTSpecial Weather StatementTOPGeary31 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.